Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 253, NWS Northern Indiana

September 20, 1998LaGrange County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 20, 1998, 5:23 PM EST for LaGrange County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 1998, 5:23 PM EST (22:23 UTC)
Expired
Sep 20, 1998, 6:10 PM EST
In force
47 min
Issued by
NWS Northern Indiana
Area
Whole counties

County LaGrange County, IN

The radar

The Northern Indiana radar (KIWX), 39 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 202223 RRA
SVRFWA
INC085-087-113-202310-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
523 PM EST SUN SEP 20 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KOSCIUSKO COUNTY IN NORTH CENTRAL INDIANA
  LAGRANGE COUNTY IN NORTHEASTERN INDIANA
  NOBLE COUNTY IN NORTHEASTERN INDIANA

* UNTIL 610 PM EST

* AT 519 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM MILLERSBURG TO NORTH WEBSTER.
  THE STORMS WERE MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  LIGONIER
  TOPEKA
  ALBION
  EMMA

SvEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  WINDS IN
EXCESS OF 60MPH ARE POSSIBLE!

JAH/PAVLOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:56 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 20, 1:56 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
156 PM EST SUN SEP 20 1998

MAIN FCST PROBS ARE CHCS FOR PRECIP...WHEN IT WILL END...AND
TEMPS AFTER FROPA.

FNT APPRCHG FM W IS HELPING TO TRIGGER CONVECTION IN IL. STRONGEST
STORMS APPEAR TO BE N OF ORD MVG INTO LK MI. WITH SUCH WARM TEMPS
UP TO 700 MB AS SEEN ON AM UA ANAL...LG HAIL SHOULD NOT BE A PROB.
PW VALUES HIGHER TDY THAN YESTERDAY...SO SOME HEAVY DOWNPOURS COULD
OCCUR.

ADAP AT 18Z SHOWS SFC MSTR CONVERGENCE MAINLY ALNG FRNT WITH
ADDITIONAL MAX NOSING ITS WAY FROM SE IA INTO NRN IL. SFC ANAL
SHOWS SWLY FLOW STRONGER THAN MODEL PREDICTION AND DEWPOINTS AROUND
70 TO LOW 70S IN THE CHI AREA.

IWX 88D IS NOW PICKING UP AN E-W LINE OF LIGHT PRECIP JUST S OF
FWA...WL HANDLE THIS WITH A NOWCAST.  WATCHING CLOSELY PRECIP AREAS
TO WEST AND WILL ISSUE ADDITIONAL NOWCASTS TO COVER AS NEEDED.

LTST VIS SAT INDICATING CLD STREETS THROUGHOUT CWA IN RESPONSE TO
GOOD SFC HTNG...TEMPS NEAR 90 ACROSS CWA. ILX WSR-88D HAS SCT
CONVECTION MOST OF THEIR CWA...SO PINPOINTING EXACT LOC OF TSRA
FORMATION WILL BE DIFFICULT THIS AFTN.  AS COLD FRONT APPROACHES...
TSRA SHOULD ORGANIZE ALONG FROM.  UNIDIRECTIONAL FLOW WITHOUT MUCH
SPEED SHEAR EITHER AND LITTLE IN THE WAY OF UPPER LEVEL DYNAMICS
SHOULD KEEP STORMS BENEATH SVR LIMITS.

MODELS IN FAIR AGREEMENT ON FROPA AND ARE CONSISTENT WITH PREVIOUS
RUNS. NGM IS SURPRISINGLY DRY COMPARED TO ETA THIS RUN...NEITHER HAVE
VERY IMPRESSIVE MEAN RH VALUES. FOR THIS AND REASONS MENTIONED
ABOVE...RECOMMEND POPS NO HIGHER THAN 50 PERCENT.  LINGERING CLDS
AND SPRINKLES POST-FRONTAL SEEM CONSISTENT WITH SAT IMAGERY...AND
WITH SO MUCH CAA OVER LK MI...RECOMMEND KEEPING CHC OF PRECIP INTO
TOMORROW AND AT LEAST PTLY CLDY MOST OF THE DAY IN NWRN CWA.

TEMPS TONIGHT ARE A LITTLE TRICKY DUE TO THE QUESTION OF HOW MUCH
CAA IN LOW LEVELS WILL OCCUR OVERNIGHT TO INFLUENCE LOWS.  MUCH OF
THE COLDER AIR WILL LAG FROPA SO GUIDANCE TEMPS SHOULD BE FAIRLY
CLOSE. VIS SATELLITE INDICATING A BROAD AREA OF CLDS BEHIND FRONT SO
WITH LINGERING CLOUDS AND PLENTY OF CAA...HIGHS WILL STRUGGLE TO
REBOUND TOMORROW...PREFER NUMBERS CLOSER TO COOLER FAN. AFTER THAT...
FAN SEEMS A LITTLE TOO COOL FOR 3RD AND 4TH PDS.

SBN BB 060/070 050/061 042 07353
FWA BB 061/071 049/063 041 07352
AOH BB 063/072 049/062 040 07342

IWX...NONE.

ADOLPHSON

In the hours before

Local storm report, Sep 20, 5:21 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 PM EST SUN SEP 20 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    3 N OTTAWA                OH    WIND DAMAGE
09/20/98   PUTNAM                          TWO WELL CONTRUCTED
                                           BARNS NEXT DOOR TO EACH
                                           OTHER BLOWN DOWN...WALL
                                           OF TWO-CAR GARAGE BLOWN
                                           THREE FEET OFF ITS
                                           FOUNDATION...TOPS OF
                                           TREES BLOWN OFF 45 FEET
                                           ABOVE THE GROUND
Local storm report, Sep 20, 5:21 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 PM EST SUN SEP 20 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    3 N OTTAWA                OH    WIND DAMAGE
09/20/98   PUTNAM                          TWO WELL CONTRUCTED
                                           BARNS NEXT DOOR TO EACH
                                           OTHER BLOWN DOWN...WALL
                                           OF TWO-CAR GARAGE BLOWN
                                           THREE FEET OFF ITS
                                           FOUNDATION...TOPS OF
                                           TREES BLOWN OFF 45 FEET
                                           ABOVE THE GROUND

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:52 PM ESTSevere Thunderstorm WarningIWXElkhart48 min
Sep 20, 4:56 PM ESTSevere Thunderstorm WarningIWXSaint Joseph19 min
Sep 20, 5:23 PM ESTSevere Thunderstorm WarningIWXKosciusko, Noble47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.